Alert archive / Ohio / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 137, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at Sep 5, 2018, 1:38 PM EDT for Franklin County, Madison County, Pickaway County, Ohio. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 5, 2018, 1:38 PM EDT (17:38 UTC)
- Expired
- Sep 5, 2018, 1:55 PM EDT
- In force
- 17 min
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Franklin County, OH, Madison County, OH, Pickaway County, OH
The radar
The Cincinnati radar (KILN), 74 km from the middle of the area, began a volume at 17:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.6 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 788 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 1442 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 1:23 PM EDT, 15 minutes earlier.
Area forecast discussion, Sep 5, 1:23 PM EDT, 15 minutes before
Area Forecast Discussion National Weather Service Wilmington OH 123 PM EDT Wed Sep 5 2018 .SYNOPSIS... Hot and humid weather will continue today in the southerly circulation around high pressure centered to the east. Scattered showers and storms are possible mainly during the afternoon hours. A cold front sagging south will bring an increased chance for showers and storms, along with cooler temperatures on Thursday into Friday. A wave of low pressure tracking through the Great Lakes will keep an enhanced chance of showers and thunderstorms in the forecast this weekend. The potential for heavy rain will exist late this weekend as tropical moisture from the remnants of Gordon affect the region. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Patches of high clouds moving in from the south are the only clouds in the ILN forecast area this morning. This will change as diurnal cumulus builds up after 11AM, eventually becoming SCT/BKN by early afternoon. A surface high and a mid-level ridge remain centered east of the region, with some weak convergence expected to develop over the area, with winds turning from south to southwest with northward extent. Precipitable water values are around an inch and a half (based on the 12Z KILN sounding) but this should increase somewhat today in the southerly flow. Instability looks different from model to model (2000-2500 J/kg on the NAM, 1000-1500 on the GFS) but there will be enough (in an uncapped environment) to support convective development -- and perhaps a little greater coverage than yesterday. Still thinking that the severe threat looks minimal but not quite zero, with some risk for isolated downburst winds (strong, if not severe) and heavy rainfall (especially as storms will be moving slowly). Still, this risk will be very isolated, and not organized at all. No changes appeared necessary for the temperature forecast, though dewpoints were raised by about a degree, which allows heat indices to get very close to 100 for a couple hours this afternoon. Previous discussion > Mid level ridge center will shift a little east off the mid Atlantic this afternoon. A southerly flow around the back side of this ridge will continue to keep the Ohio Valley in hot and humid weather conditions. Highs to be close to yesterday and generally in the lower 90s. The combination of the temperatures and humidity will result in max heat indices in the mid and upper 90s. Will issue a special weather statement to highlight this continued heat wave. Moderate instability develops again today and an axis of weak low level convergence should aid the development of scattered afternoon thunderstorms. Bulk shear will be marginal around 20 kts, but with steep low level lapse rates a few of the stronger updrafts could produce strong to damaging winds. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/... Ongoing scattered storms will diminish in coverage this evening with the loss of heating. There will likely be a dry period from late this evening into the overnight hours. The westerlies sag south with an e-w oriented surface front pushing into ILN/s northern counties by 12z Thursday. This front along with lingering marginal instability will offer a slight chance of a thunderstorm across the north late. Mild lows are again expected in the lower 70s. The slow moving front will slide south through the region on Thursday. The low level convergence and moderate instby will provide a better chance for showers and thunderstorms Thursday. Have a period of likely pops across the central and south to account for this threat. Temperatures will be cooler due to clouds/pcpn, with highs from near 80 northwest to the upper 80s southeast. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... Remnants of Gordon are likely to bring rain and gusty winds during the weekend. Cold front will be settling just south of the Ohio River Thursday night and Friday, and showers and a few thunderstorms may linger especially in southern locations. After a brief reduction in pops Friday night to early Saturday, numerous showers and a few thunderstorms can be expected late Saturday through Sunday, when the remnants of Gordon will travel up to Illinois, placing ILN in the warm conveyor belt lift zone ahead of the low. Winds will become gusty as the pressure gradient tightens between the remnant low and high pressure residing over Southern Canada. Thunderstorm occurrence should be limited by CAPE values up to 200 J/KG. With an airmass containing 2 inches PWAT in a regime featuring high warm cloud depth and small drop size favorable for efficient rainfall, current model projections suggest 2 to 3 inches of rain over the weekend. The probability of showers and thunderstorms will decrease Monday and Tuesday when the low is forecast to be exiting through Southern Canada, leaving a boundary across the Central Appalachians. After highs reach the near normal low 80s Friday, precip, clouds and eventually cold advection will reduce highs to the 70s for the rest of the period from Saturday through Tuesday. && .AVIATION /17Z WEDNESDAY THROUGH SUNDAY/... Prevailing VFR conditions are expected this afternoon and evening, but with some showers and thunderstorms also expected to continue to develop. Will continue the VCTS in the TAFs, with an eye toward amendments for any MVFR/IFR conditions that may develop as a result of precipitation. Some brief gusty winds could also be possible under the heavier storms. Prevailing VFR conditions should continue into the overnight hours, but some fog will likely develop, with MVFR conditions expected at times for most of the TAF sites (and LIFR at KLUK). Winds will shift to the north on Thursday, likely remaining at or below 10 knots. Chances for showers and storms will increase on Thursday morning and into the afternoon, and VCSH/VCTS will be used to indicate this. It should be noted that precipitation chances will end up being quite a bit higher on Thursday than they were on Wednesday, so some prevailing SHRA/TSRA will likely eventually be needed for this period of the TAFs. OUTLOOK...Thunderstorms will remain possible at times from Thursday evening through Sunday. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...AR NEAR TERM...Hatzos/AR SHORT TERM...AR LONG TERM...Coniglio AVIATION...Hatzos
Hazardous weather outlook, Sep 5, 4:39 AM EDT, 8 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Wilmington OH 439 AM EDT Wed Sep 5 2018 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-060845- Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio- Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant- Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke- Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison- Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway- Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown- Highland-Adams-Pike-Scioto- 439 AM EDT Wed Sep 5 2018 This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central Ohio, South Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...Today and Tonight. Hot weather conditions will continue with heat indices topping out in the mid to upper 90s this afternoon. Scattered storms will develop this afternoon. A few of the stronger storms may contain strong to damaging wind gusts and heavy rain. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. As remnants of tropical storm Gordon move into the Ohio Valley, the potential for heavy rain will exist this weekend. At this time the best threat for heavy rain looks to be Saturday night and Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 5, 1:28 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Wilmington OH
128 PM EDT WED SEP 5 2018
OHZ054-055-064-051800-
Madison OH-Franklin OH-Pickaway OH-
128 PM EDT WED SEP 5 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FRANKLIN...
NORTHWESTERN PICKAWAY AND SOUTHEASTERN MADISON COUNTIES UNTIL 200 PM
EDT...
At 128 PM EDT, radar indicated a strong thunderstorm near Mount
Sterling, moving northeast at 25 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...
Frequent cloud-to-ground lightning...
Very heavy rain...
Locations impacted include...
West Jefferson, Mount Sterling, Harrisburg, Orient, Georgesville,
Chenoweth, Derby, Lilly Chapel, Darbydale, Big Plain and
Wrightsville.
This includes I-71 in Ohio between mile markers 80 and 96.
Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3970 8330 3970 8334 3976 8346 3995 8328
3981 8307
TIME...MOT...LOC 1728Z 222DEG 22KT 3975 8333
HickmanThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 1:28 PM EDT | Special Weather Statement | ILN | Madison | 32 min |
| Sep 5, 1:31 PM EDT | Severe Thunderstorm Warning | ILN | Butler, Warren | 23 min |
| Sep 5, 1:53 PM EDT | Special Weather Statement | ILN | Montgomery | 37 min |
| Sep 5, 2:02 PM EDT | Special Weather Statement | ILN | Franklin | 28 min |
| Sep 5, 2:27 PM EDT | Special Weather Statement | ILN | Delaware | 33 min |
| Sep 5, 2:29 PM EDT | Special Weather Statement | ILN | Preble | 31 min |
| Sep 5, 2:32 PM EDT | Special Weather Statement | ILN | Pickaway | 28 min |
| Sep 5, 2:35 PM EDT | Special Weather Statement | ILN | Montgomery | 40 min |
| Sep 5, 2:43 PM EDT | Areal Flood Advisory | ILN | Delaware, Franklin | 79 min |
| Sep 5, 2:57 PM EDT | Special Weather Statement | ILN | Miami | 33 min |
| Sep 5, 3:19 PM EDT | Special Weather Statement | ILN | Union | 26 min |
| Sep 5, 3:22 PM EDT | Special Weather Statement | ILN | Warren | 23 min |
| Sep 5, 3:30 PM EDT | Special Weather Statement | ILN | Miami | 30 min |
| Sep 5, 3:40 PM EDT | Severe Thunderstorm Warning | ILN | Champaign, Logan, Miami, Shelby | 22 min |
| Sep 5, 3:56 PM EDT | Severe Thunderstorm Warning | ILN | Butler, Warren | 22 min |
| Sep 5, 4:28 PM EDT | Special Weather Statement | ILN | Hamilton | 32 min |
| Sep 5, 4:36 PM EDT | Special Weather Statement | ILN | Madison | 24 min |
| Sep 5, 4:47 PM EDT | Severe Thunderstorm Warning | ILN | Madison | 31 min |
| Sep 5, 5:01 PM EDT | Areal Flood Advisory | ILN | Butler, Hamilton | 119 min |
| Sep 5, 5:01 PM EDT | Severe Thunderstorm Warning | ILN | Fayette, Madison | 18 min |
| Sep 5, 5:01 PM EDT | Severe Thunderstorm Warning | ILN | Fayette, Madison | 29 min |
| Sep 5, 5:03 PM EDT | Special Weather Statement | ILN | Butler | 27 min |
| Sep 5, 5:12 PM EDT | Special Weather Statement | ILN | Hamilton | 33 min |
| Sep 5, 5:18 PM EDT | Special Weather Statement | ILN | Fayette | 27 min |
| Sep 5, 5:39 PM EDT | Special Weather Statement | ILN | Hamilton | 36 min |
| Sep 5, 5:47 PM EDT | Special Weather Statement | ILN | Hamilton | 28 min |
| Sep 5, 5:55 PM EDT | Flash Flood Warning | ILN | Hamilton | 95 min |
| Sep 5, 6:19 PM EDT | Special Weather Statement | ILN | Hamilton | 26 min |
| Sep 5, 6:27 PM EDT | Areal Flood Advisory | ILN | Hamilton | 2 hr |
| Sep 5, 6:34 PM EDT | Special Weather Statement | ILN | Hamilton | 26 min |
| Sep 5, 7:03 PM EDT | Severe Thunderstorm Warning | ILN | Hamilton | 27 min |
| Sep 5, 7:18 PM EDT | Flash Flood Warning | ILN | Butler, Hamilton | 4 hr |
| Sep 5, 2:30 PM EDT | Special Weather Statement | ILN | Pendleton | 30 min |
| Sep 5, 3:05 PM EDT | Special Weather Statement | ILN | Campbell | 25 min |
| Sep 5, 3:23 PM EDT | Special Weather Statement | ILN | Pendleton | 22 min |
| Sep 5, 4:49 PM EDT | Areal Flood Advisory | ILN | Bracken, Mason, Pendleton, Robertson | 80 min |
| Sep 5, 5:04 PM EDT | Special Weather Statement | ILN | Grant, Pendleton | 26 min |
| Sep 5, 5:34 PM EDT | Special Weather Statement | ILN | Pendleton | 26 min |
| Sep 5, 5:41 PM EDT | Special Weather Statement | ILN | Dearborn | 34 min |
| Sep 5, 6:06 PM EDT | Special Weather Statement | ILN | Dearborn | 24 min |
| Sep 5, 6:38 PM EDT | Special Weather Statement | ILN | Franklin | 22 min |
| Sep 5, 7:22 PM EDT | Special Weather Statement | ILN | Dearborn | 23 min |
| Sep 5, 7:26 PM EDT | Severe Thunderstorm Warning | ILN | Dearborn, Ohio | 20 min |
| Sep 5, 7:56 PM EDT | Special Weather Statement | ILN | Ohio | 19 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.